Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 234, NWS Atlanta, GA

July 21, 2018Fannin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2018, 1:20 AM EDT for Fannin County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 1:20 AM EDT (05:20 UTC)
Expired
Jul 21, 2018, 2:15 AM EDT
In force
55 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fannin County, GA

The radar

The Northeast Alabama radar (KHTX), 155 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS52 KFFC 210520
SVRFFC
GAC111-210615-
/O.NEW.KFFC.SV.W.0234.180721T0520Z-180721T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
120 AM EDT SAT JUL 21 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Fannin County in north central Georgia...

* Until 215 AM EDT.

* At 120 AM EDT, a severe thunderstorm was located over Archville, or
  7 miles southeast of Benton, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blue Ridge, Mineral Bluff, Jones Mill, Higdon, Colwell, Loving,
  Cohutta Wilderness, Epworth and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8427 3491 8420 3484 8440 3486 8442
      3485 8454 3499 8461
TIME...MOT...LOC 0520Z 329DEG 26KT 3510 8454 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
122 
WWUS52 KFFC 210601
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
201 AM EDT SAT JUL 21 2018

GAC111-210615-
/O.CON.KFFC.SV.W.0234.000000T0000Z-180721T0615Z/
Fannin GA-
201 AM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTH CENTRAL FANNIN COUNTY...

At 201 AM EDT, a severe thunderstorm was located near Ducktown,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loving, Mineral Bluff and Copperhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 8421 3490 8424 3489 8427 3499 8436
      3499 8427
TIME...MOT...LOC 0601Z 300DEG 18KT 3502 8432 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:23 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 8:23 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
823 PM EDT Fri Jul 20 2018

.UPDATE...
Tornado Watch is now in effect for far northwest Georgia. Starting
to see strong development for the storms moving from Kentucky into
Tennessee. Even with the loss of daytime heating, these storms are
moving into a more favorable environment for storm development,
and short term models continue to indicate robust convection
moving into northwest Georgia around/after 10 PM. At this time,
the shear environment over Georgia is not as pronounced, but a
few tornadoes are possible, particularly as these storms will
generally be supercellular in nature. Modeled DCAPE over the
region is high, and expect damaging winds to be the primary
concern, along with potentially large hail. Although storms are
expected to weaken as they move farther into the state, it may be
necessary to expand the watch southward.

31

&&

.PREV DISCUSSION... /Issued 749 PM EDT Fri Jul 20 2018/

PREV DISCUSSION... /Issued 320 PM EDT Fri Jul 20 2018/

SHORT TERM /Tonight through Saturday Night/...

At the surface, there is high pressure building in from the NE with
a departing low riding a residual boundary along the Carolina coast.
This has led to some subsidence across the area limiting
precipitation activity across much of the region today. We are
seeing slightly better coverage of showers and isolated
thunderstorms across our far southern tier with better deep layer
moisture and instability. Expect this activity to wane this
evening.

The main challenge with this forecast will be in regards to a
potential storm system moving into north GA this evening/overnight.
A somewhat rare pattern is setting up as an upper level low drops
south toward the mid-atlantic over the next couple of days. This
will result in mid/upper level NW flow with shortwave activity
rounding the trough. Given this, there may be a series of
complexes coming out of the north through the weekend. The first
potential complex may quickly move through this evening. Given
that the atmosphere is not exceptionally unstable, the potency of
this system looks fairly weak by the time it arrives toward the
metro around 02-04Z. I think the far NW tier of the CWA may see a
bit more strength with this system as it moves south at or around
sunset. Elevated instability and shear might be enough to overcome
some stable air at the surface. It should be noted that some
guidance is hardly showing any activity at all, while others show
showers/thunderstorms through late tonight. So the model
solutions are all over the place. Either way though, current
feeling is that this complex should diminish as it moves south and
the overall impacts should be fairly limited in coverage.
Whatever impacts there are will be in the form of damaging wind
gusts, small hail, heavy rain and frequent lighting.

Once this complex moves through, at least whatever is left of it as
it crosses the region, we should have a brief reprieve in
precipitation activity...likely through tomorrow morning.
Thunderstorm development tomorrow afternoon does look a bit more
widespread with better instability, deep layer moisture and upper
level support. It should be noted however that the overall
activity may be tempered a bit if we have better cloud
coverage/precipitation activity lingering into the morning hours.
So we will will have to keep an eye on the trends. There is a
slight risk for severe thunderstorms with the main impacts being
damaging wind gusts, hail, heavy rain and frequent lightning. The
aforementioned shower/thunderstorm activity may even linger into
the evening/overnight with shortwave activity crossing the region.

A lot of questions remain with this forecast package, but the
them is the same...it will be an unsettled pattern through the
short term.

26

LONG TERM /Sunday through Friday/...

For much of the extended period, the forecast area will be under the
influence of upper level troughing associated with an upper level
cutoff low currently located over the Great Lakes region. As the
period begins on Sunday the cutoff low will be moving southeastward
into the Ohio Valley and will then drop southward towards the
southeastern CONUS, with the center of the low positioning over
Georgia by Monday evening. Model guidance is beginning to come into
agreement that a dry slot could limit precipitation chances
somewhat in central Georgia on Sunday. After that, deep moist
convergence will take hold over the area on Monday and Tuesday.

Early next week, the low will slowly deteriorate as it meanders
around the area before opening up and getting absorbed into the
northern westerlies. There is still disagreement on the positioning
of the low. However, a belt of warm and moist southwesterly flow and
isentropic lift on the eastern side of the low is nonetheless
expected to set up over the area during the early parts of the week.
Numerous showers and thunderstorms are expected during the afternoon
and evening each day from Monday until there is a change in the
overall pattern. As such, maintained likely PoPs for each afternoon
and evening through Thursday. Model guidance becomes more divergent
by the end of the period, with the GFS solution indicating dry air
building into the area Friday and the ECMWF solution maintaining
moist conditions and widespread precipitation. Due to these
inconsistencies, I have ended the likely PoPs after Thursday.

High temperatures are forecast to be a few degrees below normal
throughout the extended period, with afternoon highs ranging from
the mid 80s in north Georgia to the low 90s further south. Low
temperatures are forecast to be near normal with morning lows in
the upper 60s to low 70s.

King

AVIATION...
00Z Update...
Mostly VFR ceilings expected through this TAF period with some
brief periods MVFR ceilings in and around SHRA/TSRA development.
Expecting a complex of storms to move south out of KY/TN tonight
but it should diminish as it begins to move close to the TAF sites
by 06z-08z tonight. Thinking we may see some showers across the
area but not expecting much more than that. Will see another round
of SHRA/TSRA Sat afternoon as well. Winds are starting out of the
SE but will turn to the SW and then NW through Sat afternoon.
Winds speeds will stay 10kt or less except in and around
convective activity where we could see some gust to 20kt. VSBYs
will also stay VFR except in and around thunderstorms.

//ATL Confidence...00Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  70  88 /  20  50  50  40
Atlanta         73  90  72  88 /  40  50  50  40
Blairsville     64  81  63  80 /  40  50  50  60
Cartersville    72  89  69  87 /  40  50  50  40
Columbus        75  93  74  92 /  40  50  50  30
Gainesville     70  88  70  86 /  40  50  50  40
Macon           72  90  73  91 /  30  50  50  50
Rome            72  90  70  88 /  40  50  50  50
Peachtree City  71  90  70  89 /  40  50  50  40
Vidalia         73  91  75  91 /  40  40  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 AM EDT Saturday for the following zones:
Catoosa...Dade...Murray...Walker...Whitfield.

&&

SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Jul 20, 12:50 PM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Peachtree City GA
1250 PM EDT Fri Jul 20 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1250 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Isolated thunderstorms are possible this afternoon but a greater
risk for storms is expected later this evening, mainly across
northwest Georgia. Some of the storms could be strong to severe,
with damaging winds the primary threat, mainly along and west of a
Columbus to Atlanta to Gainesville line. Additional storm hazards
will be small hail, locally heavy rain and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms will affect much of north and
central Georgia Saturday into Saturday night. Again, some storms
could be severe with damaging winds, frequent lightning and heavy
rain. Large hail could also be possible, especially during the
afternoon and early evening hours.

The threat for thunderstorms will exist Sunday through Thursday, but
the severe potential appears low at this time. Regardless, locally
heavy rain, frequent lightning and brief gusty winds will all be
possible with any showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested at this time, but spotters are
encouraged to submit storm/damage reports through the web by going
to www.weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:07 AM EDTSpecial Weather StatementFFCUnion38 min
Jul 21, 2:32 AM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray43 min
Jul 21, 2:39 AM EDTSpecial Weather StatementFFCTowns, Union36 min
Jul 21, 2:50 AM EDTSevere Thunderstorm WarningFFCLumpkin, Towns, Union, White40 min
Jul 21, 2:58 AM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray, Whitfield47 min
Jul 21, 3:04 AM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 1 more41 min
Jul 21, 3:22 AM EDTSpecial Weather StatementFFCWhite23 min
Jul 21, 3:41 AM EDTSevere Thunderstorm WarningFFCBanks, Dawson, Forsyth, Hall, Lumpkin49 min
Jul 21, 3:46 AM EDTSevere Thunderstorm WarningFFCGilmer, Murray44 min
Jul 21, 4:01 AM EDTSpecial Weather StatementFFCMurray59 min
Jul 21, 4:04 AM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield26 min
Jul 21, 4:27 AM EDTSevere Thunderstorm WarningFFCCatoosa, Gilmer, Murray, Whitfield48 min
Jul 21, 4:29 AM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Lumpkin, Pickens46 min
Jul 21, 4:31 AM EDTSevere Thunderstorm WarningFFCBarrow, Hall, Jackson44 min
Jul 21, 4:33 AM EDTSpecial Weather StatementFFCCatoosa, Dade27 min
Jul 21, 4:41 AM EDTFlash Flood WarningFFCFannin, Gilmer, Murray6 hr
Jul 21, 4:56 AM EDTSpecial Weather StatementFFCDade, Walker34 min
Jul 21, 5:09 AM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gilmer, Gordon, Murray, Pickens51 min
Jul 21, 5:14 AM EDTSpecial Weather StatementFFCHall31 min
Jul 21, 5:16 AM EDTSpecial Weather StatementFFCClarke29 min
Jul 21, 5:37 AM EDTSpecial Weather StatementFFCBartow23 min
Jul 21, 5:44 AM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Gwinnett, Hall, Pickens46 min
Jul 21, 5:50 AM EDTSpecial Weather StatementFFCBartow, Chattooga, Cherokee, Floyd25 min
Jul 21, 6:06 AM EDTSpecial Weather StatementFFCGwinnett24 min
Jul 21, 6:10 AM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Fulton50 min
Jul 21, 6:17 AM EDTSpecial Weather StatementFFCPolk28 min
Jul 21, 6:19 AM EDTSpecial Weather StatementFFCCobb, Paulding26 min
Jul 21, 6:25 AM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Hall, Jackson, Oconee, Walton50 min
Jul 21, 6:29 AM EDTSpecial Weather StatementFFCJackson31 min
Jul 21, 6:41 AM EDTSpecial Weather StatementFFCDouglas, Haralson34 min
Jul 21, 6:46 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Rockdale29 min
Jul 21, 7:03 AM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Morgan, Newton, Putnam, Walton42 min
Jul 21, 7:12 AM EDTSpecial Weather StatementFFCClayton, Henry, Newton, Rockdale33 min
Jul 21, 7:14 AM EDTSpecial Weather StatementFFCCarroll, Douglas, Fayette31 min
Jul 21, 7:38 AM EDTSpecial Weather StatementFFCPutnam37 min
Jul 21, 7:41 AM EDTSpecial Weather StatementFFCButts, Jasper, Spalding34 min
Jul 21, 7:43 AM EDTSpecial Weather StatementFFCCoweta, Heard32 min
Jul 21, 8:00 AM EDTSpecial Weather StatementFFCBaldwin, Jones, Lamar, Monroe30 min
Jul 21, 8:03 AM EDTSpecial Weather StatementFFCMeriwether, Pike27 min
Jul 21, 8:08 AM EDTSpecial Weather StatementFFCHancock37 min
Jul 21, 8:24 AM EDTSpecial Weather StatementFFCBaldwin, Bibb, Twiggs, Wilkinson36 min
Jul 21, 8:26 AM EDTSpecial Weather StatementFFCHarris, Meriwether, Pike, Talbot, Troup, Upson34 min
Jul 21, 8:33 AM EDTRiver Flood WarningFFCGwinnett78 min
Jul 21, 9:01 AM EDTSpecial Weather StatementFFCBleckley29 min
Jul 21, 9:05 AM EDTSpecial Weather StatementFFCCrawford, Harris, Talbot, Taylor25 min
Jul 21, 9:32 AM EDTSpecial Weather StatementFFCChattahoochee, Harris, Houston, Macon, Marion, Muscogee and 3 more28 min
Jul 21, 9:34 AM EDTSpecial Weather StatementFFCBleckley, Dodge, Johnson, Laurens, Treutlen26 min
Jul 21, 9:39 AM EDTSevere Thunderstorm WarningFFCMacon, Schley, Taylor51 min
Jul 21, 9:59 AM EDTSpecial Weather StatementFFCChattahoochee, Dooly, Macon, Marion, Muscogee, Pulaski and 1 more31 min
Jul 21, 10:00 AM EDTSpecial Weather StatementFFCDodge, Montgomery, Wheeler30 min
Jul 21, 10:08 AM EDTSevere Thunderstorm WarningFFCDooly, Macon, Sumter52 min
Jul 21, 10:15 AM EDTSevere Thunderstorm WarningFFCSumter45 min
Jul 21, 10:20 AM EDTSpecial Weather StatementFFCWebster25 min
Jul 21, 10:23 AM EDTSpecial Weather StatementFFCTelfair37 min
Jul 21, 10:37 AM EDTSpecial Weather StatementFFCCrisp, Wilcox53 min
Jul 21, 10:48 AM EDTSpecial Weather StatementFFCWebster12 min
Jul 21, 5:32 PM EDTSpecial Weather StatementFFCCarroll, Haralson, Heard43 min
Jul 21, 5:34 PM EDTSevere Thunderstorm WarningFFCHaralson41 min
Jul 21, 5:44 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Heard34 min
Jul 21, 5:53 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Jul 21, 5:57 PM EDTSpecial Weather StatementFFCTroup33 min
Jul 21, 6:00 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Fulton30 min
Jul 21, 6:01 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield29 min
Jul 21, 6:03 PM EDTSevere Thunderstorm WarningFFCHarris, Troup42 min
Jul 21, 6:06 PM EDTSpecial Weather StatementFFCFloyd24 min
Jul 21, 6:29 PM EDTSpecial Weather StatementFFCHeard31 min
Jul 21, 6:31 PM EDTSpecial Weather StatementFFCMurray29 min
Jul 21, 6:34 PM EDTSpecial Weather StatementFFCMeriwether26 min
Jul 21, 6:36 PM EDTSpecial Weather StatementFFCDouglas24 min
Jul 21, 6:43 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup32 min
Jul 21, 6:45 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton45 min
Jul 21, 7:03 PM EDTSpecial Weather StatementFFCMurray42 min
Jul 21, 7:12 PM EDTSpecial Weather StatementFFCUnion33 min
Jul 21, 7:27 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale33 min
Jul 21, 7:29 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Newton, Rockdale, Walton46 min
Jul 21, 7:30 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee30 min
Jul 21, 7:46 PM EDTSevere Thunderstorm WarningFFCStewart44 min
Jul 21, 7:48 PM EDTSpecial Weather StatementFFCUnion42 min
Jul 21, 7:51 PM EDTSpecial Weather StatementFFCGwinnett24 min
Jul 21, 7:57 PM EDTSpecial Weather StatementFFCBartow, Floyd33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.